Tattooing has been practiced for centuries in many cultures and has become increasingly popular in Western countries since the 1970s, with a parallel increase in adverse reactions. Tattoo-associated skin reactions include transient acute inflammatory reactions due to the piercing of the skin with needles and true medical complications such as allergic contact dermatitis, photodermatitis, granulomatous, lichenoid and pseudolymphomatous reactions, contact urticaria, reactions triggered by magnetic resonance imaging and laser, localization of skin cancer or other skin diseases in the tattoo. For the diagnosis of allergic contact dermatitis, patch testing with traditionally involved allergens such as mercury, chromium and cobalt are often inadequate, because the composition of tattoo inks has changed considerably and keeps changing. Moreover, in Italy the composition of tattoo inks is not regulated by law and their labeling is not compulsory. Red tattoos were and are the most frequent cause of allergic contact dermatitis. However, nowadays most reactions are not due to the traditional presence of mercury sulphide but to new organic pigments. Some of these penetrate the skin poorly, even under occlusion. Patch testing could thus be insufficient for the diagnosis and prick testing with a delayed reading may be required. Despite these difficulties, new allergens are beginning to be identified.
|Translated title of the contribution||Adverse reactions to tattoos|
|Number of pages||9|
|Journal||Annali Italiani di Dermatologia Allergologica Clinica e Sperimentale|
|Publication status||Published - 2012|
ASJC Scopus subject areas
- Immunology and Allergy